Alert archive / Kansas / Red Flag Warnings in 2020
Red Flag Warning 4, NWS Hastings, NE
NWS Hastings, NE issued this red flag warning at Mar 25, 2020, 4:19 AM CDT for Phillips County, Rooks County, Kansas; Furnas County, Harlan County, Nebraska. It took effect at Mar 25, 2020, 12:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 25, 2020, 4:19 AM CDT (09:19 UTC)
- In effect from
- Mar 25, 2020, 12:00 PM CDT
- Expired
- Mar 25, 2020, 6:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Hastings, NE
Counties Phillips County, KS, Rooks County, KS, Furnas County, NE, Harlan County, NE
The radar
The Grand Island radar (KUEX), 103 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 9.3 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3328 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
818 WWUS83 KGID 250919 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 419 AM CDT Wed Mar 25 2020 ...CRITICAL FIRE WEATHER CONDITIONS POSSIBLE WEDNESDAY... KSZ005-017-NEZ082-083-251730- /O.UPG.KGID.FW.A.0002.200325T1700Z-200325T2300Z/ /O.NEW.KGID.FW.W.0004.200325T1700Z-200325T2300Z/ Phillips-Rooks-Furnas-Harlan- 419 AM CDT Wed Mar 25 2020 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 017, 082 AND 083... The National Weather Service in Hastings has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon today to 6 PM CDT this evening. The Fire Weather Watch is no longer in effect. * AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips and Fire Weather Zone 017 Rooks. In Nebraska, Fire Weather Zone 082 Furnas and Fire Weather Zone 083 Harlan. * WINDS...West 15 to 20 mph with frequent gusts to 25 mph. * TIMING...Wednesday afternoon. * RELATIVE HUMIDITY...Around 15 to 20 percent. * IMPACTS...Any fires that develop will spread quickly...be difficult to control... and exhibit extreme fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
717 WWUS83 KGID 251513 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 1013 AM CDT Wed Mar 25 2020 ...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON... .This update is to increase wind gusts. KSZ005-017-NEZ082-083-252300- /O.CON.KGID.FW.W.0004.200325T1700Z-200325T2300Z/ Phillips-Rooks-Furnas-Harlan- 1013 AM CDT Wed Mar 25 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 017, 082 AND 083... * AFFECTED AREA...In Kansas, Fire Weather Zone 005 Phillips and Fire Weather Zone 017 Rooks. In Nebraska, Fire Weather Zone 082 Furnas and Fire Weather Zone 083 Harlan. * WINDS...West 10 to 20 mph with gusts up to 35 mph. * TIMING...This afternoon. * RELATIVE HUMIDITY...As low as 15 percent. * IMPACTS...Any fires that develop will spread quickly...be difficult to control...and exhibit extreme fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Kelley
539 WWUS83 KGID 252051 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 351 PM CDT Wed Mar 25 2020 ...CRITICAL FIRE WEATHER CONDITIONS CONTINUE FOR FURNAS COUNTY THROUGH THE AFTERNOON... KSZ005-017-NEZ083-252200- /O.CAN.KGID.FW.W.0004.000000T0000Z-200325T2300Z/ Phillips-Rooks-Harlan- 351 PM CDT Wed Mar 25 2020 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 005, 017 AND 083... The National Weather Service in Hastings has cancelled the Red Flag Warning. Gusty winds did not materialize as expected. So the Red Flag Warning is cancelled. $$ NEZ082-252300- /O.CON.KGID.FW.W.0004.000000T0000Z-200325T2300Z/ Furnas- 351 PM CDT Wed Mar 25 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 082... * AFFECTED AREA...In Nebraska, Fire Weather Zone 082 Furnas. * WINDS...North 15 to 20 mph with gusts up to 30 mph. * TIMING...This afternoon. * RELATIVE HUMIDITY...As low as 19 percent. * IMPACTS...Any fires that develop will spread quickly...be difficult to control...and exhibit extreme fire behavior. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ Kelley
286 WWUS83 KGID 252303 RFWGID URGENT - FIRE WEATHER MESSAGE National Weather Service Hastings NE 603 PM CDT Wed Mar 25 2020 NEZ082-260015- /O.EXP.KGID.FW.W.0004.000000T0000Z-200325T2300Z/ Furnas- 603 PM CDT Wed Mar 25 2020 ...RED FLAG WARNING WILL EXPIRE AT 6 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 082... Although relative humidity values will remain as low as 20 to 30 percent for 1 to 2 more hours, they will steadily rise as the evening wears on. In addition, wind gusts should remain under 25 MPH until relative humidity rises above 30 percent. As a result, this Red Flag Warning is being allowed to expire at this time. $$ Pfannkuch
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this red flag warning went out at Mar 25, 12:46 AM CDT, 3 hours 33 minutes earlier.
Area forecast discussion, Mar 25, 12:46 AM CDT, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1246 AM CDT Wed Mar 25 2020
...AVIATION UPDATE...
.SHORT TERM...(This evening through Wednesday)
Issued at 307 PM CDT Tue Mar 24 2020
Aloft: Animation of WV imagery and RAP tropopause analyses showed
zonal flow over the CONUS. A fairly deep shrtwv trof was aprchg
the Pac NW coast. This trof will slowly migrate into the Wrn USA
thru tomorrow...but the flow downstream over NEB/KS will remain
zonal with just a touch of anticyclonic character.
Surface: 1000 mb low pres was near Lk Winnipeg with a sfc trof
extending S into Wrn NEB/KS. Its cool front extended back into MT.
The low will head NE to Hudson Bay thru tomorrow. Meanwhile...the
sfc trof will move into the CWA and weaken while the cool front
sinks thru the Nrn Plns tonight. By 00Z/Thu...the front will
stretch roughly W-E acrs Nrn NEB. A new lee low is also fcst to
form over Ern CO.
Tonight: Mostly clear. There could be some mid-lvl alctocu
floating thru after midnight. Temps will be mild...about 10F above
normal.
Low stratus remains over the E 1/4 of the CWA...where dwpts will
not mix out this afternoon like further W. This means some fog
will be psbl again late...but it won't be as widespread as the
last 2 mornings.
Wed: Probably some fog to start E 1/4 of the CWA. Otherwise...
sunny and very warm. Widespread 60s/70s.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 307 PM CDT Tue Mar 24 2020
Aloft: The GFS and EC ensemble means are indicating the the Wrn
USA trof will slowly advance thru the Wrn USA thru Fri...and then
cross NEB/KS Sat. There are some indications a closed mid-lvl low
could form as this trof passes by. Therefore...the flow aloft will
progressively become more SW. As has been the case for the last 4
months...the longwave trof will remain over the Wrn USA...with
the ridge over the E. Heights will recover some Sun as a shrtwv
ridge moves thru ahead of the next trof that is fcst to be moving
into the Desert SW. That trof will probably arrive here Mon.
Model assessment: The last 3 runs of the GFS-FV3/EC/CMC/UKMET are
tightly-clustered with minimal spread thru Sat...at least over
the CONUS. There are huge diffs upstream over the N Pac by that
time though...even with the last 2 EC runs! By Sun appreciable
diffs appear on the handling of the trof fcst to come out of the
Desert SW. The last 2 EC runs are deeper and slower with a closed
low forming...while the 06Z/12Z GFS-FV3 are open and faster. That
uncertainty will need to get ironed out before we can say much
about the sensible wx here next Mon. Fcst confidence is extremely
low beginning next Mon.
Surface: The cool front over Nrn NEB at 00Z/Thu will drop S thru
the CWA Wed eve and then stall acrs Srn KS thru Fri. Canadian
high pres will be to the N while svrl wk lows form and move E
along the front. The final and deepest low will eject SW-NE acrs
KS Fri night and into IA Sat. The 12Z EC/GFS-FV3 are very similar
on the track and intensity around 990 mb 12Z/Sat-00Z/Sun. If this
is correct...we may have a heavy/wet snow and wind problem on our
hands. With all the uncertainty referenced above...don't want to
speculate much on next Sun-Tue.
Temps: The official fcst is near normal thru Sat...then above
normal Sun-Tue. However...both MOS and mdl 2m temps suggest
slightly cooler than normal Thu-Sat due to extensive cloud cover.
And if it snows Fri night into Sat...all bets are off for high
temps Sat. It could be 10-15 colder than what we're currently
fcstg.
Precip: Nothing of significance expected before Fri. NBM (which
populates most of our POPs) looks way too high on precip chances
Thu night into Fri morning. Any precip in that time frame will
probably be drzl...if anything occurs at all. The way things are
looking now...steady rain will overspread the CWA Fri night and
change to snow before ending Sat. Typically...once snow starts
falling with systems of this strength...it doesn't change back to
rain as the mdls are currently suggesting Sat afternoon.
Suggest everyone keep a close eye on the fcst Fri night into Sat
as things are currently looking threatening for
accumulating/plastering wet heavy snow and windy conds.
&&
.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday)
Issued at 1233 AM CDT Wed Mar 25 2020
LLWS is the primary concern overnight with the current KUEX radar
vertical wind profile showing a maximum of 47-50 kts at just
1,000 ft agl, and potentially as much as 48 kts at just 400 ft agl
(though numbers suggest a higher degree of error here). The onset
of LLWS in the models is delayed slightly, but does have it
persisting through around 14-15z before vertical mixing takes
over. Speaking of mixing, winds look to be breezier at the sfc
today with the potential for mixing down some gusts around
20-25kts in the afternoon. Expecting overall westerly winds to
switch around to northeasterly with the passage of a cool front
later this evening. Mid and low level clouds are also expected to
build in behind this front, likely dropping cigs back down to MVFR
and IFR near the end of the TAF period.
&&
.FIRE WEATHER...
Issued at 307 PM CDT Tue Mar 24 2020
Confidence is high that near critical fire wx conds will occur
over the SW fringe of the CWA Wed afternoon. Confidence is medium
that critical conds could occur. Opted to post a Fire Wx Watch.
The main factor will be mixing heights. Deeper mixing could result
in lower RH and higher winds than are currently in the fcst. If
that occurs...a RFW will be needed.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Fire Weather Watch from noon CDT today through this afternoon
for NEZ082-083.
KS...Fire Weather Watch from noon CDT today through this afternoon
for KSZ005-017.
&&
SHORT TERM...Kelley
LONG TERM...Kelley
AVIATION...Shawkey
FIRE WEATHER...KelleyHazardous weather outlook, Mar 24, 2:55 PM CDT, 13 hours 24 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Hastings NE 255 PM CDT Tue Mar 24 2020 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 252000- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 255 PM CDT Tue Mar 24 2020 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A Fire Weather Watch has been issued for the southwest fringe of the area for Wednesday afternoon. Please refer to the watch message for detailed information. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings Kelley
Nearby
Red Flag Warnings in Kansas, 2020Red Flag Warnings in Nebraska, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.